Alert archive / Kansas / Red Flag Warnings in 2010

Red Flag Warning 5, NWS Dodge City, KS

April 3, 20106 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Apr 3, 2010, 3:28 AM CDT for 6 counties in Kansas. It took effect at Apr 3, 2010, 2:00 PM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 2010, 3:28 AM CDT (08:28 UTC)
In effect from
Apr 3, 2010, 2:00 PM CDT
Expired
Apr 3, 2010, 6:00 PM CDT
In force
4 hr
Issued by
NWS Dodge City, KS

Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 141 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2010-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2010-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
3837 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

637 
WWUS83 KDDC 030828
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
328 AM CDT SAT APR 3 2010

...CRITICAL FIRE DANGER CONDITIONS ARE EXPECTED THIS AFTERNOON...

.LOW RELATIVE HUMIDITY AND GUSTY SOUTHWEST WINDS THIS AFTERNOON
WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS. FIRE DANGER
CONDITIONS TO RANGE FROM VERY HIGH TO EXTREME ACROSS SOUTHWEST
KANSAS.

KSZ062-075-076-086-087-030930-
/O.CAN.KDDC.FW.A.0004.100403T1800Z-100404T0100Z/
KEARNY-GRANT-HASKELL-SEWARD-MEADE-
328 AM CDT SAT APR 3 2010

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE FIRE
WEATHER WATCH. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN KANSAS...62...75...76...86...87

ALTHOUGH THERE IS NOT HIGH CONFIDENCE IN RED FLAG CONDITIONS BEING
MET, FIRE DANGER THIS AFTERNOON WILL STILL BE VERY HIGH. OUTDOOR
BURNING IS DISCOURAGED THIS AFTERNOON.

$$

KSZ061-074-084-085-031630-
/O.UPG.KDDC.FW.A.0004.100403T1800Z-100404T0100Z/
/O.NEW.KDDC.FW.W.0005.100403T1900Z-100403T2300Z/
HAMILTON-STANTON-MORTON-STEVENS-
328 AM CDT SAT APR 3 2010 /228 AM MDT SAT APR 3 2010/

...RED FLAG WARNING IN EFFECT FROM 2 PM CDT /1 PM MDT/ THIS
AFTERNOON TO 6 PM CDT /5 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM CDT /1 PM MDT/ THIS
AFTERNOON TO 6 PM CDT /5 PM MDT/ THIS EVENING. THE FIRE WEATHER
WATCH IS NO LONGER IN EFFECT. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN KANSAS...61...74...84...85

RELATIVE HUMIDITY IS EXPECTED TO FALL TO AROUND 15 PERCENT OR LESS EARLY
THIS AFTERNOON. SOUTHWEST WINDS WITH FREQUENT GUSTS ABOVE 25 MPH
ARE EXPECTED AS WELL. THIS COMBINATION WILL LEAD TO EXTREME FIRE
DANGER CONDITIONS ALLOWING GRASS FIRES TO GET OUT OF CONTROL.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


RUSSELL
3 follow-up statements
697 
WWUS83 KDDC 031629
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1129 AM CDT SAT APR 3 2010

...CRITICAL FIRE DANGER CONDITIONS ARE EXPECTED THIS AFTERNOON...

.LOW RELATIVE HUMIDITY ALONG WITH STRONG AND GUSTY SOUTHWEST
WINDS WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON.
FIRE DANGER CONDITIONS WILL RANGE FROM VERY HIGH TO EXTREME ACROSS
SOUTHWEST KANSAS.

KSZ062-075-032300-
/O.EXA.KDDC.FW.W.0005.100403T1900Z-100403T2300Z/
KEARNY-GRANT-
1129 AM CDT SAT APR 3 2010

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CDT THIS EVENING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN KANSAS...62...75

RELATIVE HUMIDITY IS EXPECTED TO FALL TO 15 PERCENT OR LESS EARLY
THIS AFTERNOON. SOUTHWEST WINDS OF 20 TO 30 MPH WITH FREQUENT
GUSTS TO AROUND 35 MPH ARE EXPECTED AS WELL. THIS COMBINATION WILL
LEAD TO EXTREME FIRE DANGER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

KSZ061-074-084-085-032300-
/O.CON.KDDC.FW.W.0005.100403T1900Z-100403T2300Z/
HAMILTON-STANTON-MORTON-STEVENS-
1129 AM CDT SAT APR 3 2010 /1029 AM MDT SAT APR 3 2010/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT /5 PM MDT/
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT /5 PM MDT/
THIS EVENING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN KANSAS...61...74...84...85

RELATIVE HUMIDITY IS EXPECTED TO FALL TO 15 PERCENT OR LESS EARLY
THIS AFTERNOON. SOUTHWEST WINDS OF 20 TO 30 MPH WITH FREQUENT
GUSTS AROUND 35 MPH ARE EXPECTED AS WELL. THIS COMBINATION WILL
LEAD TO EXTREME FIRE DANGER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

WRIGHT
539 
WWUS83 KDDC 031822
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
122 PM CDT SAT APR 3 2010

...CRITICAL FIRE DANGER CONDITIONS ARE EXPECTED THIS AFTERNOON...

.LOW RELATIVE HUMIDITY ALONG WITH STRONG AND GUSTY SOUTHWEST
WINDS WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS THIS
AFTERNOON. FIRE DANGER CONDITIONS WILL RANGE FROM VERY HIGH TO
EXTREME ACROSS SOUTHWEST KANSAS.

KSZ061-062-074-075-084-085-032300-
/O.CON.KDDC.FW.W.0005.100403T1900Z-100403T2300Z/
HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS-
122 PM CDT SAT APR 3 2010 /1222 PM MDT SAT APR 3 2010/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT /5 PM MDT/
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT /5 PM MDT/
THIS EVENING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN KANSAS...61...62...74...75...84...85

RELATIVE HUMIDITY IS EXPECTED TO FALL TO 15 PERCENT OR LESS THIS
AFTERNOON. SOUTHWEST WINDS OF 20 TO 30 MPH WITH FREQUENT GUSTS
AROUND 35 MPH ARE EXPECTED AS WELL. THIS COMBINATION WILL LEAD TO
EXTREME FIRE DANGER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
990 
WWUS83 KDDC 032305
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
605 PM CDT SAT APR 3 2010

...FIRE DANGER IS DECREASING THIS EVENING...

.WINDS ARE DIMINISHING ACROSS SOUTHWEST KANSAS EARLY THIS EVENING
AND AS TEMPERATURES START TO FALL...RELATIVE HUMIDITY VALUES WILL
INCREASE. THIS WILL REDUCE THE THREAT FOR WILDFIRES.

KSZ061-062-074-075-084-085-040015-
/O.EXP.KDDC.FW.W.0005.000000T0000Z-100403T2300Z/
HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS-
605 PM CDT SAT APR 3 2010 /505 PM MDT SAT APR 3 2010/

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN KANSAS...61...62...74...75...84...85

RELATIVE HUMIDITY VALUES WILL CONTINUE TO RISE ABOVE 15 PERCENT
EARLY THIS EVENING AS WINDS DIMINISH INTO THE 10 TO 15 MPH RANGE.

$$

GERARD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Apr 2, 3:21 PM CDT, 12 hours 7 minutes earlier.

Area forecast discussion, Apr 2, 3:21 PM CDT, 12 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
321 PM CDT FRI APR 2 2010

.DISCUSSION...

DAYS 1-2...

THE PRIMARY FORECAST CONCERN IS IF ANY RAIN WILL FALL IN OUR CWA
THIS EVENING.

AFTER LOOKING AT CLEAR SKIES, LOWER/DRIER DEW POINTS ADVECTING IN
FROM THE WEST, AND THE AXIS OF THE UPPER WAVE SHIFT EVEN MORE TO
THE EAST, I WILL LOWER POPS THIS EVENING. TRENDED DOWNWARD TO VERY
LOW POPS IN THE 16 PERCENT RANGE ACROSS OUR NORTHERN CWA FROM 00Z
TO 06Z, JUST IN CASE A FEW SPRINKLES FALL OUT OF ANY VIRGA WHICH
MIGHT DRIFT ACROSS. NO MEASURABLE RAIN IS EXPECTED. MUCH OF THE
REST OF THE CWA WILL REMAIN CLOUD FREE AND SEE WINDS DROP OFF TO
LIGHT AND VARIABLE. IN THE NORTH, THEY SHOULD CLEAR OFF RAPIDLY TOWARD
06Z AND GO NEARLY CALM WITH THE WINDS. THIS WILL LEAD TO A COLD
NIGHT, WITH A GOOD FREEZE FOR MOST OF THE CWA. 27-29F EXPECTED IN
MY NORTHWEST AND 32-34F ANTICIPATED IN OUR SOUTHEAST. NO FREEZE
WARNING OR FROST ADVISORY FOR THIS EVENT, AS WE DO NOT START
ISSUING THOSE PRODUCTS UNTIL AFTER THE AVERAGE DATE OF OUR LAST
FREEZE (ARP 21).

SATURDAY SHOULD BE MOSTLY SUNNY WITH CIRRUS STREAMING BY IN A
WESTERLY ZONAL FLOW ALOFT. A SURFACE LOW WILL DEEPEN OVER
SOUTHEAST COLORADO AND HELP TO TIGHTEN THE PRESSURE GRADIENT
ACROSS WESTERN KANSAS. DRY AIR WILL BE PUSHING IN AS WELL, SO A
FIRE WEATHER WATCH WAS ISSUED FOR OUR SOUTHWEST 9 COUNTIES,
SOUTHWEST OF A LINE FROM MEADE TO LAKIN. THE MID SHIFT CAN DECIDE
WHETHER OR NOT TO UPGRADE TO A RED FLAG WARNING OR NOT. ALONG WITH
DRY AIR, THE WARM LOW LEVEL FLOW WILL ALLOW FOR TEMPERATURES TO
CLIMB INTO THE MID 60S IN THE NORTH AND INTO THE MID 70S IN OUR
SOUTHWEST. EXPECT WINDS TO DROP OFF AROUND SUNSET TO TH 10 TO 15
KT RANGE, FROM THE SOUTHWEST OR WEST. BY SUNDAY, THE SURFACE LOW
WILL BE OVER SOUTH CENTRAL KANSAS AND WINDS IN OUR WESTERN CWA
WILL SHIFT TO THE NORTHWEST BEHIND TO THE LOW. THIS SHOULD RESULT
IN A TEMPERATURE GRADIENT FROM NEAR 70F IN OUR NORTH TO THE LOWER
80S IN OUR SOUTHEAST. NO PRECIP EXPECTED AS THE LOWER LEVEL
MOISTURE WILL BE LACKING. THIS EASTER MORNING WILL START OFF WITH
COOL BUT MILD TEMPS IN THE LOWER 30S IN OUR NW AND THE MID 40S IN
OUR SE. THERE SHOULD BE INCREASING HIGH CLOUDS SUNDAY, BUT IT WILL
STILL WARM UP QUICKLY AND REACH THE 60F NW TO 68F SE RANGE BY NOON.
WINDS ON SUNDAY WILL START OUT LIGHT FROM THE SOUTHEAST AND TURN
SOUTH AT 10 TO 20 MPH BY NOON.

DAYS 3-7...

MEDIUM RANGE MODELS ARE IN FAIR AGREEMENT INDICATING AN UPPER LEVEL
TROUGH OF LOW PRESSURE COMING ASHORE IN THE PACIFIC NORTHWEST MONDAY
THEN TURNING EAST AND MOVING ACROSS THE ROCKIES INTO THE WESTERN
HIGH PLAINS TUESDAY. HOWEVER, THE GFS AND ECMWF SHOW THE UPPER
TROUGH TAKING MORE OF A NORTHERLY TRACK ACROSS THE SOUTHERN FRINGE
OF THE NORTHERN PLAINS. THEY ALSO POINT TO THE LACK OF AVAILABLE LOW
LEVEL MOISTURE ACROSS WESTERN PORTIONS OF KANSAS. BECAUSE OF THIS,
ANY CHANCE FOR POSSIBLE PRECIP SEEMS TO BE FAIRLY LOW ALTHOUGH IT
CANNOT BE COMPLETELY RULED OUT. SO, DUE TO UNCERTAINTY IN TIMING,
AND ESPECIALLY THE TRACK OF THE SYSTEM, WILL JUST INSERT 10 POPS IN
THE LATE TUESDAY TO WEDNESDAY TIME FRAME.

AS FOR TEMPERATURES, LEE SIDE TROUGHING WILL STRENGTHEN MONDAY AHEAD
OF THE APPROACHING UPPER LEVEL TROUGH FROM THE WEST RESULTING IN
MODEST WAA ACROSS SOUTHWEST KANSAS KEEPING HIGHS ABOVE NORMAL.
FOR MONDAY, THE GFS AND ECMWF SHOW H85 TEMPERATURES RANGING INTO THE
MID 20S(C) ACROSS MUCH OF THE CWA. SHOULD EXPECT HIGHS WELL UP INTO
THE 80S(F) MONDAY. MEANWHILE, THE UPPER LEVEL TROUGH WILL MOVE INTO
THE WESTERN HIGH PLAINS TUESDAY AND PUSH AN ATTENDANT COLD FRONT
INTO WESTERN KANSAS SOMETIME DURING THE DAY. THIS WILL RESULT IN
TEMPERATURES COOLING BACK DOWN TO NEAR NORMAL THROUGH THE END OF THE
WEEK. PLAN NO SIGNIFICANT CHANGES TO TEMPERATURES.

&&

.AVIATION...

VFR CONDITIONS ARE EXPECTED AT ALL TAF SITES THROUGH EARLY SATURDAY
AFTERNOON. A LEE SIDE TROUGH OF LOW PRESSURE WILL DEVELOP LATE
TONIGHT AND STRENGTHEN DURING THE DAY SATURDAY. AS A RESULT, LIGHT
NORTHWESTERLY WINDS TONIGHT WILL BECOME SOUTHERLY BY EARLY SATURDAY
MORNING AND INCREASE 10 TO 20KT BY MID DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  29  70  37  78 /  10   0   0   0
GCK  28  69  34  76 /  20   0   0   0
EHA  29  75  37  80 /  10   0   0   0
LBL  32  73  39  80 /  10   0   0   0
HYS  30  66  36  72 /  20   0   0   0
P28  34  69  43  81 /  10   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING FOR KSZ061-062-074>076-084>087.

&&

FN12/32/32
Hazardous weather outlook, Apr 2, 5:03 AM CDT, 22 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
503 AM CDT FRI APR 2 2010

KSZ030-031-043>046-061>066-074>081-084>090-031015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
503 AM CDT FRI APR 2 2010 /403 AM MDT FRI APR 2 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SOUTHWEST WIND OF 20 TO 30 MPH AND MID AFTERNOON RELATIVE
HUMIDITY AROUND 20 PERCENT OR LESS WILL CREATE VERY HIGH FIRE
DANGER LEVELS. OUTDOOR BURNING SHOULD BE DISCOURAGED SATURDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

RUSSELL

Nearby

Red Flag Warnings in Kansas, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.